Alert archive / Montana / Winter Storm Warnings in 2017
Winter Storm Warning 19, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Feb 27, 2017, 1:39 PM PST for Clearwater County, Idaho; Mineral County, Missoula County, Sanders County, Montana. It took effect at Feb 27, 2017, 5:00 PM PST. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 27, 2017, 1:39 PM PST (21:39 UTC)
- In effect from
- Feb 27, 2017, 5:00 PM PST
- Expired
- Feb 28, 2017, 3:13 AM PST
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 72 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 5:32 PM PST | SNOW 6 | 1 Ene Potomac, MT | 6 INCHES IN THE LAST 24 HOURS. MOST FELL OVERNIGHT THROUGH THE EARLY MORNING (2/27). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408 WWUS45 KMSO 272139 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 239 PM MST Mon Feb 27 2017 MTZ004-281900- /O.NEW.KMSO.WS.W.0001.170228T0100Z-170228T1900Z/ 239 PM MST Mon Feb 27 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST TUESDAY... * Impacts/Timing: Afternoon snow showers will transition into steady moderate snowfall tonight leading to significant travel issues developing along I-90 and MT-200. Visibility reductions to 1/2 mile will be common and may occasionally fall lower in heavier snow containing gusty winds. * Snow accumulations: 6 to 12 inches along I-90 between Superior and Lookout Pass as well as across the surrounding higher terrain above 2500 feet. 3 to 6 inches on I-90 between Alberton and Superior and along MT-200 between Paradise and Heron. * Locations impacted include: Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I- 90 Lookout Pass to Haugan $$ IDZ005-281900- /O.NEW.KMSO.WS.W.0001.170228T0100Z-170228T1900Z/ 139 PM PST Mon Feb 27 2017 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PST TUESDAY... * Impacts/Timing: Afternoon snow showers will transition to steady moderate snowfall tonight and lead to significant travel issues developing in Pierce, Elk River, Headquarters and around Dworshak Reservoir. Visibility reductions to 1/2 mile will be common. The heaviest snowfall will develop after midnight and persist through Tuesday morning. * Snow accumulations: 6 to 10 inches in Pierce, Elk River, Headquarters and Dworshak Reservoir. Up to 14 inches across the higher terrain. * Locations impacted include: Elk River, Highway 11 Pierce to Headquarters, and Pierce $$ IDZ006-MTZ006-281900- /O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/ 239 PM MST Mon Feb 27 2017 /139 PM PST Mon Feb 27 2017/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MST /5 PM PST/ THIS EVENING TO NOON MST /11 AM PST/ TUESDAY... * Impacts/Timing: Periodic afternoon snow showers will transition into steady snow overnight leading to potential travel issues throughout the area. The heaviest snowfall is anticipated after midnight and will last through Tuesday morning. * Snow accumulations: 7 to 10 inches along US-12 from Lowell to Lolo Pass with up to 14 inches across the higher terrain of northern Idaho County and the Bitterroot Mountains. 2 to 4 inches across southern Idaho County, across Montana's Sapphire Mountains and over Lost Trail Pass. * Locations impacted include: Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Highway 93 Sula to Lost Trail Pass, and Lolo Pass $$ MTZ002-043-281900- /O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/ 239 PM MST Mon Feb 27 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MST TUESDAY... * Impacts/Timing: Periodic afternoon snow showers will transition to steady snow overnight leading to potential travel issues throughout the area. The heaviest snowfall is anticipated to develop after 9pm this evening and will last through Tuesday morning. * Snow accumulations: 3 to 6 inches across the lower elevations including West Glacier, Hungry Horse, Seeley Lake and Condon. Higher elevation locations, including Marias Pass, can expect 6 to 10 inches with up to 16 inches possible on the highest peaks. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 90 East Missoula to Bearmouth $$ IDZ007-008-281900- /O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/ 139 PM PST Mon Feb 27 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PST TUESDAY... * Impacts/Timing: Periodic afternoon snow showers will transition into steady snow overnight leading to potential travel issues throughout the area. The heaviest snowfall is anticipated to develop after midnight and will last through Tuesday morning. * Snow accumulations: Generally 2 to 4 inches with up to 6 inches possible on the benches and higher terrain throughout the area, including White Bird Pass and Greer Grade. * Locations impacted include: Camas Prairie, Grangeville and vicinity, Greer Grade, Highway 95 Slate Creek to Riggins, and White Bird Grade $$ MTZ001-003-281900- /O.NEW.KMSO.WW.Y.0007.170228T0100Z-170228T1900Z/ 239 PM MST Mon Feb 27 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MST TUESDAY... * Impacts/Timing: Periodic afternoon snow showers will transition into steady snow overnight and lead to potential travel issues throughout the area. The heaviest snowfall is anticipated to develop after midnight and persist into early Tuesday morning. The greatest potential for impacts is expected along US-2 and to points south of the highway. * Snow accumulations: Generally 2 to 5 inches along southern parts of Lincoln County and across the Flathead Valley, including Libby, Kalispell, Columbia Falls and Polson. Accumulations will be lighter north of US-2 and throughout the Mission Valley where totals will generally be on the order of 1 to 2 inches. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$
1 follow-up statement
817 WWUS45 KMSO 281113 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 413 AM MST Tue Feb 28 2017 MTZ004-281900- /O.CAN.KMSO.WS.W.0001.000000T0000Z-170228T1900Z/ /O.EXA.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/ 413 AM MST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY... ...WINTER STORM WARNING IS DOWNGRADED... * Impacts/Timing: The heaviest snow has ended and is becoming showery, so the warning was downgraded to an advisory. Road conditions may still be slick. * Snow accumulations: 3 to 6 inches across the lower elevations including West Glacier, Hungry Horse, Seeley Lake and Condon. Higher elevation locations, including Marias Pass, can expect 6 to 10 inches with up to 16 inches possible on the highest peaks. * Locations impacted include: Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I- 90 Lookout Pass to Haugan $$ IDZ005-281900- /O.CAN.KMSO.WS.W.0001.000000T0000Z-170228T1900Z/ /O.EXA.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/ 313 AM PST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING... * Impacts/Timing: The heaviest snow has ended and is becoming showery, so the warning was downgraded to an advisory. Road conditions may still be slick. * Snow accumulations: 3 to 6 inches across the lower elevations including West Glacier, Hungry Horse, Seeley Lake and Condon. Higher elevation locations, including Marias Pass, can expect 6 to 10 inches with up to 16 inches possible on the highest peaks. * Locations impacted include: Elk River, Highway 11 Pierce to Headquarters, and Pierce $$ IDZ006-MTZ006-281900- /O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/ 413 AM MST Tue Feb 28 2017 /313 AM PST Tue Feb 28 2017/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST /11 AM PST/ TODAY... * Impacts/Timing: Snow showers will continue through the morning causing rapidly changing conditions and slick roads. * Snow accumulations: 7 to 10 inches along US-12 from Lowell to Lolo Pass with up to 14 inches across the higher terrain of northern Idaho County and the Bitterroot Mountains. 2 to 4 inches across southern Idaho County, across Montana's Sapphire Mountains and over Lost Trail Pass. * Locations impacted include: Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Highway 93 Sula to Lost Trail Pass, and Lolo Pass $$ MTZ002-043-281900- /O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/ 413 AM MST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * Impacts/Timing: Snow showers will continue through the morning causing rapidly changing conditions and slick roads. * Snow accumulations: 3 to 6 inches across the lower elevations including West Glacier, Hungry Horse, Seeley Lake and Condon. Higher elevation locations, including Marias Pass, can expect 6 to 10 inches with up to 16 inches possible on the highest peaks. * Locations impacted include: Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, Polebridge, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I- 90 East Missoula to Bearmouth $$ IDZ007-008-281900- /O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/ 313 AM PST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS MORNING... * Impacts/Timing: Snow showers will continue through the morning causing rapidly changing conditions and slick roads. * Snow accumulations: Generally 2 to 4 inches with up to 6 inches possible on the benches and higher terrain throughout the area, including White Bird Pass and Greer Grade. * Locations impacted include: Camas Prairie, Grangeville and vicinity, Greer Grade, Highway 95 Slate Creek to Riggins, and White Bird Grade $$ MTZ001-003-281900- /O.CON.KMSO.WW.Y.0007.000000T0000Z-170228T1900Z/ 413 AM MST Tue Feb 28 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * Impacts/Timing: Snow showers will continue through the morning causing rapidly changing conditions and slick roads. The greatest potential for impacts is expected along US-2 and to points south of the highway. * Snow accumulations: Generally 2 to 5 inches along southern parts of Lincoln County and across the Flathead Valley, including Libby, Kalispell, Columbia Falls and Polson. Accumulations will be lighter north of US-2 and throughout the Mission Valley where totals will generally be on the order of 1 to 2 inches. * Locations impacted include: Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Flathead Lake, Flathead Valley, Mission Valley, and Polson $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 2:50 AM PST, 10 hours 49 minutes earlier.
Area forecast discussion, Feb 27, 2:50 AM PST, 10 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
350 AM MST Mon Feb 27 2017
.DISCUSSION...A weak, semi-stationary front has parked over
Missoula where it has been snowing off and on all night. Other
areas in Western Montana have been receiving snow showers tonight
too, but much weaker and less frequent. Meanwhile in Central Idaho
an approaching low is being absorbed back into the jet stream.
So today Central Idaho will see some significant snow, as will
western Montana as these two features rejoin together. The impacts
will mainly be for the morning commute where snow and ice have
accumulated on untreated roads. As the day goes on, the sun will
do its work warming the pavement causing the snow to stop
accumulating on most roads in Central Idaho. Conditions will
improve today over most of Western Montana too as the colder air
mass, causing most of this snow, retreats back to the east.
Tuesday the area remains in northwest flow with another shortwave
disturbance causing accumulating snow. As drier air aloft moves in
behind this system Tuesday afternoon, it is likely that snow
showers will start to organize into bands causing highly variable
conditions. If this continues after sunset, the roads will get
cold enough to accumulate snow again causing rapidly changing road
conditions.
Wednesday: No big changes to the forecast. It still looks like a
windy day across the region with snow showers abounding. Strong
crosswinds from Avon to Deer Lodge to I-15 near Butte will be
possible. Wind gusts in those regions will exceed 40 mph at times.
Snow showers will bring visibility reductions and strong gusty
winds. There is also a small threat for intense snow bands to
develop which could last into Wednesday night, but confidence is
low at this time.
Thursday and Friday: A cold upper level trough will track
eastward into northern British Columbia while its associated low
will move into Alberta. On the southern side of this trough, the
combination of jet energy and high levels of moisture will bring
heavy precipitation to the Pacific Northwest. Left-overs of this
moisture will reach the Northern Rockies Thursday night into
Friday bringing higher snow levels and decent mountain snowfall.
There is the potential for some valley snow across northwest
Montana, but strong downsloping effects will limit intensities and
amounts. Another impact will be strong winds and crosswinds affecting
areas along the Continental Divide and southwest Montana.
Next weekend: A frontal boundary stalls from Central Idaho into
west-central Montana and will continue to bring moderate to heavy
precipitation along this feature. A cold front will move through
sometime into Sunday which could bring a combination of wintry
impacts and strong winds.
&&
.AVIATION...Unstable northwest flow today with a moist air mass
overhead will keep the snow showers going through the day, even as
a shortwave exits the region. Terminals KGPI and especially KMSO
will be most affected. Mountain obscurations will be wide spread
across the region today.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MST today Bitterroot/Sapphire
Mountains.
Winter Weather Advisory until noon MST today Missoula/Bitterroot
Valleys.
Winter Weather Advisory until noon MST today Butte/Blackfoot
Region...Potomac/Seeley Lake Region.
Winter Weather Advisory until noon MST today Lower Clark Fork
Region.
ID...Winter Weather Advisory until 11 AM PST this morning Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
Winter Weather Advisory until 11 AM PST this morning Southern
Clearwater Mountains.
Winter Weather Advisory until 11 AM PST this morning Northern
Clearwater Mountains.
&&In the hours before
Local storm report, Feb 27, 7:49 AM PST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
849 AM MST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM HEAVY SNOW GREENOUGH 46.92N 113.44W
02/27/2017 E3.0 INCH MISSOULA MT PUBLIC
.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 27, 8:15 AM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
915 AM MST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY SNOW 3 NE OROFINO 46.51N 116.22W
02/27/2017 M6.0 INCH CLEARWATER ID TRAINED SPOTTER
.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 27, 8:44 AM PST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
944 AM MST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM SNOW 1 WNW HUSON 47.04N 114.35W
02/27/2017 M4.0 INCH MISSOULA MT TRAINED SPOTTER
.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 27, 8:46 AM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
946 AM MST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM SNOW 2 S POTOMAC 46.85N 113.57W
02/27/2017 E6.0 INCH MISSOULA MT TRAINED SPOTTER
.
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 1:39 PM PST | Winter Weather Advisory | MSO | Clearwater, Idaho | 23 hr |
Nearby
Winter Storm Warnings in Montana, 2017Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.